BCG / Interferon fatigue and side affects

So I finished 4/6 bcg and interferon treatments this last week and I have to say I am having alot more side affects than just BCG. Now most of them I can deal with but the fatigue is a real bummer: for 3 days I had little to no energy. I mowed the lawn 3 days afterwards and needed to take a nap, which is not like me. Anyways enough about me my question is how many of you continued to work throughout your treatments? I gotta say taking a l.o.a. is starting to sound pretty good about now.

Jim

Report post

23 replies. Join the discussion

Jimbo,

I am retired, so I didn't work during treatments. But, I did continue to go to the gym for a couple of hours a day. It was hard...but I needed the "normalacy." Just think though, you are almost through...at this time next week, you will only have one more. Yes, I used this kind of reasoning on myself also! Good luck with the next two.

Lynda

Report post

Hi Jim

I have only had BCG treatments, and as you know Jim 30 treatments including 12 maintenance.
My experience was the side effects especially fatigue got worse the more treatments I had. My treatments were on Fridays so I always had the weekend to recover. My last 8 treatments I also took Monday off work. It would take me about 2 weeks before the fatigue wore off.
I wish you all the best,
Jack

Report post

Hey Jim,

Fatigue was a big problem for me too. I would try to push my self after a treatment to try to fight it off but my body just shut down and I had to sleep for a few hours. That went on for two-three days. Never did find a way to deal with it. From what I have read and heard from others, BCG with interferon is tougher than BCG alone.

Report post

I had BCG alone and had major fatigue throughout the first series of 6... Like Cheyenne I though it would never end. It took several weeks after last treatment to feel like myself again. Although lastmaintainence I could only do 2 0f 3 treatments as I had more side effects also ended up with some liver problems as enzymes went way high and went into temporary liver failure..Please mention to your Doctor to check you liver if really fatigued. Just to be safe..
Arlene

Report post

Thanks for the input everyone. Right now my fatigue seems to last about 3 days. Hopefully it wont get any worse on my next 2 sessions. The have been taking blood everyother visit to check my liver but if my fatigue presists I will have to discuss with my doc.

Jim

Report post

Jim: My doc helped reduce the fatigue a bit by putting on inaniazid for the 5 and 6th. instillations and that helped and it also helped reduce the flue like symtpoms. But tht was with BCG along. Ther is no maintainance plan for me at this time and no plan for alternative instillations whether BCG, BCG/interferon or a chemo agent. After the last cysto we had to revise our approach to things and I have not made a decision. It will not be BCG or interferon. Not really sure where to go from here but in your case I would talk to your doc about doing whater he can to reduce the side effects. The fatigue though I think you may have to adjust to as best you can. I had decided just to plan to sleep three days a week. Trying to fight it off made things much worse for me. Good luck to you.

Report post

Jim,

I had about 1 to 2 days of fatigue after my 4th, 5th, and 6th BCG treatments. Just like Jack, I do my treatments on Friday afternoon's and have the weekend to recover. The cumulative effect does take it's tally on the body.

I am now on bcg maint (3 treatments every 4 months) and am not having any problems.

Hang it there buddy, it is almost over!

Leslie

Report post

Unfortunately for me, I work weekend nights so no weekend rest plan for me. 12 hour shifts with an hour commute each way. Treatments on tuesday, supposed to work every other thursday but havent been making it to work on thursday's the last couple of weeks.

I really didnt have any issues with bcg but bcg plus interferon is another beast all together at least for me. Oh well 2 treatments to go, time to suck it up I guess.

Jim

Report post

Jim, Ive known you for 26 years, and ...um....fatigue.......is nothing new....HA

Report post

Hi Jim,
I had 6 treatments of BCG earlier this year, and other than a dull headache, and maybe a slight bit of fatigue they weren't to bad, but I had my 2nd BCG/ Interferon last Friday, and it is a whole different experience than BCG alone.
I had urgency before and after urination for the first 10 times. Headache all day ( my appointment was at 8:30 ) Joint aches like with the flu, and hardly enough energy to walk, let alone do anything else. Bed time was 9:00 P.M. which was a first in a long time, and still had dribbles of blood at the end of urination from the cathing this time. This Friday will be my first chance to report back to my uro, and will be interested to see what he says.
I keep a complete journal ever since my BCG treatments earlier this year.
Wishing you well on the remainder of your treatments.
Take care,
Kyle

Report post

I think what you and Kyle describe are common with Interferon.

JJ

Report post

Thanks JJ,
Kind of makes me dread the next four. But hey if it works I will endure some pain.
Just got off the phone with my certified surgical technition about the blood dribbles, and he said he probably aggrivated the prostate cathing this time, and we would go 14 gauge on Friday.
Thats one plus that I can call and get in touch with my team almost anytime.

Report post

That is always a comfort. I always got response by next working day, no matter how trivial. I know that must be hard to accomplish, but it sure makes a difference on the receiving end. Best wishes for your upcoming treatments.

JJ

Report post

I am beginning week 5 of BCG, 4 down 2 to go. I have been experiencing severe fatigue. Do not feel like getting up from recliner. Have many chores to do but they get put off. Also when I eat a meal, get very sleepy, almost lethargic. Pain 90% of time urinating, feels like I am blocked off again by clotting. Pain pills and muscle relaxer helps tremendously. Have no control of bladder, when urge comes, I have to go immediately, keeping me near facilities a requirement. Not complaining, just explaining my condition and symptoms.

Report post

Can someone tell me what BCG treatment is please?

Thanks
Michelle

Report post

Hi Michelle,

BCG is live attenuated tuberculosis bacteria. It is instilled in the bladder through a catheter. The patient holds it in for 2 hours and then voids. The hope is that the BCG will irritate the hell out of the bladder lining(ie damage it), the immune system will see that something is wrong and send tons of soldiers(several kinds of white cells) to kill the invader that is hurting the bladder. In the process the "soldiers" also kill any cancer cells that may be lurking around.

Lynda

Report post

I've had dozens of BCG+Interferon treatments and they always wiped me out. It would usually last 1-2 days before I was well enough to go back to work. Sometimes I felt so tired that I could practically fall asleep while eating.

The decision was always which day of the week to get treatments. Earlier in the week and miss a day or two of work or on Friday and possibly ruin the weekend.

Report post

Score one more for the immune system!

Jimbo, I know you will find a way to make it through this.
I wish I could give advice, but I have not had this experience. Just know people do care!

Report post

I don't understand how my experience could be so
different from what I read above. I had two six week
treatments with BCG alone, then when tumors (high
grade) started reappearing I went through a six week
series of BCG/Interferon, which cleared up the bladder,
no more cancer. Hardly any side effects except for
bladder urgency during the BCG only treatments..I
guess I've been lucky. I have 9 more BCG/Interferon treatments
scheduled, three at a time with a six week break in
between each. I'll let you know if I experience any side
effects. So far, fatigue has not been a problem. Good
luck with your treatments.

Report post

I'm a newbie with all of this. I was only diagnosed in July. I had a Trans-urethral resection and tomorrow I will have my 5 th of 6 weekly BCG treatments. My treatments are after my last class (full time student) on Fridays. My whole weekend is shot: headaches, flu-like symptoms, and major fatigue.

Mike

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support BCAN

Help the Bladder Cancer Advocacy Network reach its goals and support people like yourself by making a donation today.

Donate to the Bladder Cancer Advocacy Network

Discussion topics

Walk for Bladder Cancer May 3rd

Walk for Bladder Cancer

Resources from BCAN

BCAN on Facebook

Like the Bladder Cancer Advocacy Network on Facebook

Community leaders